Sound-alike, Look-alike Drugs Put Patients in Jeopardy
While it seems like medication mistakes should be highly unlikely and occur as a result of complex factors, pharmacists at Walgreens and other pharmacies around this nation make medication mistakes fairly easily. Unfortunately, pharmacy errors involving patients receiving the wrong medications occur all too often.
When a patient sees a doctor to get medication to treat his or her pain or health condition, that person assumes that he or she will be able to pop a pill that evening and start the medication the doctor prescribed in order to start feeling better. However, sometimes pharmacists make mistakes with drugs and mistake two medications for one another, which can lead to negative consequences.
How Drugs Are Mistaken for Each Other
Some medications have very similar sounding names and others look the same and have the same color, size, and packaging. Unfortunately, these are the main reasons why medication mix-ups occur:
- Sound-alike medications. When an order is called in, a pharmacist may hear a drug’s name that is similar if the person on the other end of the phone doesn’t spell the name or sound it out. This is why pharmacists shouldn’t take prescriptions over the phone. If they do provide transferring prescription services over the phone, they should always ask for the correct spelling of the medication to prevent this type of error from occurring.
- Look-alike medicines. Some drugs are the same size, shape, and color. When medications look similar, it is easy for a pharmacist or pharmacy technician to grab the wrong medicine off the shelf due to their memory of what the pill looks like. When pharmacists rely on their memories and thoughts instead of carefully reading the prescription and finding the correct medication, patients can suffer needlessly.
- Similar packaging. Some medications come from the same manufacturer and have similar printing, labels, bottles, and packaging. When pharmaists or pharmacy techs are in a hurry, it is easy to grab the wrong drug due to its similar packaging. This is why all pharmacists and pharmacy techs should carefully read the bottle and check it against the prescription.
If you have been harmed as a result of a pharmacist getting two medicines mixed up with each other, you may have legal rights. To find out about your rights and remedies, download a free copy of our book: How to Make Pharmacies Pay for Injuries Caused by Medication Errors.